Skin discoloration common with arthritis drug
Skin discoloration appears to be a common side effect of an antibiotic given to some people with rheumatoid arthritis (RA), a small study shows.
The drug, called minocycline, is more commonly used to treat acne and certain other skin conditions. But some people with RA take minocycline to help control inflammation in their joints; those with a history of the blood infection sepsis are particularly likely to receive minocycline because some other RA drugs can be dangerous for them.
Clinical trials indicate that minocycline carries fewer side effects than other drugs used to treat RA, the authors of the new study report in The Journal of Rheumatology. However, they add, the rates of side effects in the real world have been less clear.
Patches of dark discoloration on the skin, known as hyperpigmentation, are one potential side effect of minocycline, which is also seen in 2.4 to 5.7 percent of acne patients.
To find out how common it is in RA patients, Drs. Gillian Roberts and Hilary A. Capell of the Glasgow Royal Infirmary in the UK interviewed 27 RA patients seen at their clinic. All had been treated with minocycline at some point for 3 months or longer.
Overall, the researchers found that 11 patients (41 percent) developed skin discoloration, typically about one year into their minocycline therapy.
Four of these patients (36 percent) stopped taking the drug because of hyperpigmentation. Two had hyperpigmentation on their face, while the other two had skin discoloration on their arms.
Patients whose legs were the only affected area were less distressed and were all willing to continue therapy, the researchers found.
In their experience, Roberts and Capell note, most patients are willing to accept the risk of hyperpigmentation in exchange for an effective RA therapy—particularly when other medications have failed them or caused serious side effects.
Still, the physicians conclude, it’s important that patients know about the potential skin effects before they start minocycline, especially since discoloration on the face or arms can cause “considerable distress.”
SOURCE: The Journal of Rheumatology, June 2006.
Tell-a-Friend comments powered by Disqus